[Skip to Content]
[Skip to Content Landing]
Views 558
Citations 0
Cardiovascular Images
November 20, 2019

Man in His 90s With a History of Tachycardia and Abnormal Findings on Slitlamp Examination of the Cornea

Author Affiliations
  • 1Department of Ophthalmology and Vision Science, University of California, Davis, Sacramento
JAMA Cardiol. Published online November 20, 2019. doi:https://doi.org/10.1001/jamacardio.2019.4363

What cardiovascular medication is the most common cause of this patient’s corneal abnormality on slitlamp examination? A 94-year-old man with a history of atrial fibrillation with rapid ventricular response was prescribed amiodarone tablets, 400 mg, once daily. Five months later, the findings from a routine slitlamp examination exhibited corneal verticillata in both eyes (Figure). He was asymptomatic at the time of diagnosis and his visual acuity was unaffected. Corneal verticillata are a whorl-like pattern of brown or gray deposits in the inferior interpalpebral portion of the cornea. This clinical finding commonly manifests in patients being treated with amphiphilic and cationic medications, such as amiodarone, hydroxychloroquine, indomethacin, or phenothiazines, which can bind to the basal epithelial layer of the cornea, and is also seen in patients with Fabry disease.1 Although corneal verticillata do not usually cause substantial visual impairment, their appearance warrants close monitoring for potential optic neuropathy or retinal toxicity associated with medication use.2

×